Alert archive / Kansas / Dense Fog Advisories in 2012

Dense Fog Advisory 13, NWS Dodge City, KS

May 4, 20126 counties in Kansas

NWS Dodge City, KS issued this dense fog advisory at May 4, 2012, 2:40 AM CDT for 6 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 4, 2012, 2:40 AM CDT (07:40 UTC)
Expired
May 4, 2012, 7:06 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2761 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WWUS73 KDDC 040740
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
240 AM CDT FRI MAY 4 2012

...DENSE FOG EXPECTED THIS MORNING...

.UPSLOPE EASTERLY WINDS AND RELATIVELY HIGH DEWPOINTS WILL RESULT
IN DENSE FOG ACROSS WEST CENTRAL KANSAS THIS MORNING.

KSZ030-031-043>046-041400-
/O.NEW.KDDC.FG.Y.0013.120504T0740Z-120504T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER
240 AM CDT FRI MAY 4 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* VISIBILITY...VISIBILITIES WILL BE REDUCED DOWN TO A QUARTER OF A
  MILE THIS MORNING. SOME LOCATIONS MAY EXPERIENCE LOWER THAN A
  QUARTER OF A MILE IN ISOLATED SPOTS.

* IMPACTS...EARLY MORNING MOTORISTS SHOULD DRIVE WITH CAUTION WHEN
  ENCOUNTERING DENSE FOG. SLOW DOWN AND ALLOW EXTRA SPACE BETWEEN
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

SUGDEN
1 follow-up statement
468 
WWUS73 KDDC 041206
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
706 AM CDT FRI MAY 4 2012


KSZ030-031-043>046-041315-
/O.CAN.KDDC.FG.Y.0013.000000T0000Z-120504T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER
706 AM CDT FRI MAY 4 2012

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
DENSE FOG ADVISORY. 

PATCHY FOG WILL BE POSSIBLE THROUGH 9 AM. VISIBILITIES WILL
BE AT OR ABOVE ONE MILE.

$$

18

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at May 4, 2:02 AM CDT, 38 minutes earlier.

Area forecast discussion, May 4, 2:02 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
202 AM CDT FRI MAY 4 2012

...UPDATE TO SYNOPSIS AND SHORT TERM DISCUSSIONS...

.SYNOPSIS...
ISSUED AT 202 AM CDT FRI MAY 4 2012

00Z 4 MAY 2012 250 HPA MAP ANALYSIS SHOWED A 115 KT JET EXTENDING FROM
NORTHERN CALIFORNIA AND ACROSS THE IDAHO TREASURE VALLEY. ANOTHER 115
KT JET WAS LOCATED ACROSS NORTHEASTERN ONTARIO. A WEAKER 75 KT SUBTROPICAL
JET WAS LOCATED ACROSS CHIHUAHUA AND ACROSS SOUTHWEST TEXAS. AT 500
HPA, SEVERAL SHORTWAVE TROUGHS WERE NOTED ACROSS THE CONUS. ONE OF THESE
WEAK IMPULSES TRIGGERED CONVECTION ACROSS SOUTHEASTERN COLORADO EARLIER
IN THE DAY. AT 700 HPA, VERY LITTLE CHANGE IN THE THERMODYNAMIC PROFILE
WAS NOTED ACROSS THE CENTRAL AND SOUTHERN PLAINS WITH VERY WARM TEMPERATURES
OF 10 TO 13 DEG C EXTENDING FROM THE TEXAS PANHANDLE AND ACROSS SOUTHWEST
KANSAS. A SIMILAR WARM PATTERN AT 850 HPA WITH TEMPERATURES IN THE 20
TO 29 DEG C PREVAILED ACROSS THE HIGH PLAINS. AT THE SURFACE, SIGNIFICANT
GULF OF MEXICO MOISTURE AS MARKED BY DEWPOINTS IN THE UPPER 60S TO LOWER
70S DEG F WAS OBSERVED EAST OF A DRYLINE FROM TEXAS TO KANSAS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 202 AM CDT FRI MAY 4 2012

THIS MORNING:

AROUND MIDNIGHT, CONVECTION ERUPTED ACROSS SOUTH CENTRAL KANSAS ON THE
NOSE OF A 50 KT 850 HPA JET. THE ONLY MODELS THAT CAPTURED THIS CORRECTLY
WAS THE GFS AND WRF-NMM. THIS CLUSTER HAS ALREADY MOVED OUT OF THE REGION
BUT DID MANAGE TO PUT DOWN SOME SEVERE HAIL.

THE NEXT MORNING CONCERN IS MOISTURE POOLING NORTH OF A SURFACE LOW.
THIS WILL CREATE SOME STRATUS FROM DODGE CITY TO HAYS THIS MORNING.
RELATIVE HUMIDITY PROGS AND OUTPUT FROM THE RAP SHOW THAT THE MOST LIKELY
AREA FOR LOWERED VISIBILITIES AND ENHANCED CLOUD COVER IS ACROSS THE
INTERSTATE 70 CORRIDOR. THE LOW LEVEL CLOUDS SHOULD START TO ERODE BY
MID MORNING.

TODAY:

TODAY WILL BE HOT WITH TEMPERATURES IN THE 90S DEG F. THIS IS A GOOD
20 DEGREES ABOVE NORMAL. FORECAST SOUNDINGS SHOW THE ATMOSPHERE BECOMING
DEEPLY MIXED TO ABOUT 500 HPA.FORECAST SOUNDINGS ARE ALSO FAIRLY DRY
SO EXPECTING FULL INSOLATION AFTER THE AFOREMENTIONED LOW CLOUDS DISSIPATE.
NO PRECIPITATION IS EXPECTED TODAY AS 500 HPA GEOPOTENTIAL HEIGHTS INCREASE
THROUGH THE DAY WITH SUBSIDENCE CONTINUING THROUGH THE ATMOSPHERIC COLUMN
IN RESPONSE TO MID AND LOW LEVEL RIDGING.

TONIGHT:

TRANQUIL WEATHER WILL CONTINUE THROUGH THE OVERNIGHT PERIOD. WEAK LEE
SURFACING TROUGHING ACROSS FAR EASTERN COLORADO WILL KEEP SOUTHERLY
WINDS IN THE FORECAST. SURFACE DEWPOINTS WILL MIX DOWN TO THE 30S DEG
F WEST TO AROUND 60 DEG F EAST THROUGH THE OVERNIGHT PERIOD. AS A RESULT,
OVERNIGHT LOWS WILL BE SLIGHTLY COOLER THAN COMPARED TO PREVIOUS NIGHTS
WITH 50S DEG F EXPECT ACROSS SW KANSAS AND LOW 60S DEG F EXPECTED ACROSS
SOUTH CENTRAL KANSAS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 326 PM CDT THU MAY 3 2012

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
TRACKING EASTWARD ACROSS THE NORTHERN ROCKIES SATURDAY AND INTO THE
NORTHERN PLAINS ALONG THE CANADIAN BORDER SUNDAY. THIS SYSTEM WILL
BRING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS FROM THE
NORTHERN PLAINS SOUTHWARD INTO PORTIONS OF NEBRASKA SATURDAY AND
POTENTIALLY FURTHER SOUTH INTO KANSAS ON SUNDAY. AN ATTENDANT COLD
FRONT TO THE UPPER LEVEL SYSTEM IS PROGGED TO PUSH SOUTHEAST INTO
WESTERN KANSAS EARLY SUNDAY SETTING UP THE CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF KANSAS AS EARLY AS
SUNDAY AFTERNOON. THE GFS, GEM, AND ECMWF SHOW A SURFACE LOW SET UP
ACROSS WESTERN KANSAS EARLY SUNDAY WITH A DRY AIR INTRUSION NEAR THE
SURFACE NOSING INTO SOUTHWEST AND SOUTH CENTRAL KANSAS. THE SURFACE
LOW IS THEN PROGGED TO SHIFT EASTWARD AS THE COLD FRONT PUSHES
FURTHER SOUTH ACROSS WESTERN KANSAS WITH LOW/MID LEVEL MOISTURE
WRAPPING AROUND THE LOW BACK INTO WESTERN KANSAS BEHIND THE FRONT
WITHIN A H7 BAROCLINIC ZONE. HOWEVER, THE BEST FORCING FOR
CONVECTION IS LIKELY TO BE FROM NORTH CENTRAL AND NORTHEAST KANSAS
NORTHEASTWARD UP INTO THE UPPER MIDWEST. AT THE VERY LEAST THOUGH,
SOUTHWEST KANSAS SHOULD SEE INCREASED CLOUDS AND POSSIBLY A FEW
SHOWERS. SLIGHT POPS SEEM REASONABLE FOR CENTRAL KANSAS WITH DRIER
CONDITIONS EXPECTED SOUTHWESTWARD.

MODELS BEGIN TO DIVERGE EARLY NEXT WEEK, BUT CONTINUE TO SHOW UPPER
LEVEL TROUGHING DEEPENING SOUTHWEST INTO THE DESERT SOUTHWEST
SETTING UP A GENERAL SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN
HIGH PLAINS. THIS WILL KEEP PERIODIC CHANCES FOR PRECIP IN ACROSS THE
WESTERN HIGH PLAINS THROUGH THE END OF THE PERIOD.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL SATURDAY AS
UPPER LEVEL TROUGHING CONTINUES TO PUSH EAST ACROSS THE
INTERMOUNTAIN WEST. AS THE UPPER LEVEL SYSTEM APPROACHES, A SURFACE
TROUGH LEE OF THE ROCKIES WILL REMAIN ALONG THE COLORADO BORDER
HELPING TO INFLUENCE A LOW LEVEL SOUTHERLY FLOW ACROSS WESTERN
KANSAS. THIS WILL SUPPORT WARM AIR ADVECTION INTO THE AREA WITH H85
TEMPERATURES RANGING FROM THE MID 20S(C) ACROSS CENTRAL KANSAS TO
NEAR 30C ALONG THE COLORADO BORDER. SO, LOOK FOR WIDESPREAD 90S(F)
FOR HIGHS SATURDAY AFTERNOON. GENERALLY COOLER TEMPERATURES ARE THEN
EXPECTED SUNDAY AS A COLD FRONT IS PROJECTED TO PUSH INTO WESTERN
KANSAS SOMETIME EARLY IN THE DAY, ALLOWING COOLER AIR TO FILTER
SOUTH INTO WESTERN KANSAS RESULTING IN CLOSER TO SEASONAL HIGHS.
A SLIGHT AND GRADUAL WARM UP IS EXPECTED THROUGH MID WEEK AS BOTH
THE GFS AND ECMWF INDICATE WEAK UPPER LEVEL RIDGING MOVING EAST INTO
AND ACROSS THE NORTHERN PLAINS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1200 AM CDT FRI MAY 4 2012

THE MAIN CONCERN IN THE 06Z TAFS IS A REDUCTION OF CIGS DUE TO STRATUS
NORTH OF A SURFACE LOW. HAVE THE HIGHEST CONFIDENCE FOR LIFR CIGS AT
KHYS AND LOWER CONFIDENCE FOR KGCK/KDDC. TOOK THE MORE AGGRESSIVE APPROACH
AND REDUCED CIGS AT ALL THE TERMINALS. IT IS UNCERTAIN BECAUSE THE NAM/RAP/GFS
ARE ALL GIVING DIFFERENT SURFACE LOW POSITIONS WHICH WILL ULTIMATELY
IMPACT WHERE THE DOWNSLOPE SW WINDS ARE VERSUS THE UPSLOPE NORTHEAST
WINDS NE OF THE SURFACE LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  58  95  62 /   0   0   0  10
GCK  93  55  95  60 /   0   0   0  10
EHA  94  57  93  60 /   0   0   0  10
LBL  95  56  96  60 /   0   0   0  10
HYS  91  59  92  63 /   0   0   0  20
P28  95  63  96  67 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SUGDEN
SHORT TERM...SUGDEN
LONG TERM...JJOHNSON
AVIATION...SUGDEN
Hazardous weather outlook, May 4, 2:09 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
209 AM CDT FRI MAY 4 2012

KSZ030-031-043>046-061>066-074>081-084>090-050715-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
209 AM CDT FRI MAY 4 2012 /109 AM MDT FRI MAY 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHERLY WINDS AROUND 30 MPH ARE POSSIBLE SUNDAY AS A STRONG COLD FRONT
MOVES ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS.

THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Local storm report, May 3, 11:55 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             6 N COLDWATER           37.34N 99.34W
05/03/2012  E1.50 INCH       COMANCHE           KS   TRAINED SPOTTER

&&

RBURG
Local storm report, May 3, 11:57 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             SAWYER                  37.50N 98.68W
05/03/2012  M1.75 INCH       PRATT              KS   EMERGENCY MNGR

&&

KSUGDEN
Local storm report, May 4, 12:37 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             3 SSW CAIRO             37.60N 98.56W
05/04/2012  M1.00 INCH       PRATT              KS   EMERGENCY MNGR

&&

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:44 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt46 min
May 4, 12:28 AM CDTSevere Thunderstorm WarningDDCKiowa, Pratt47 min

Nearby

Dense Fog Advisories in Kansas, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.